Blizzard, Coastal Hancock
- When
- January 4, 10:00 AM EST to January 5, 3:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
brought snow and blizzard conditions to the Downeast coast. Total snow accumulations ranged from 10 to 18 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rapidly intensifying low pressure tracking along the New England coast...through the Gulf of Maine to the maritimes...brought snow and blizzard conditions to the Downeast coast. Total snow accumulations ranged from 10 to 18 inches. Sustained winds of 25 to 35 mph...with gusts to around 45 mph...were common with peak gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 4, 3:25 AM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EST SAT JAN 4 2003
.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO INTENSIFY TODAY AS IT MOVES EAST-NORTHEAST
FROM JUST SOUTH OF CAPE COD TO NEAR EASTERN NOVA SCOTIA THIS EVENING.
THIS TRACK WILL BRING SIGNIFICANT TO VERY HEAVY SNOWFALL TO ALL OF THE
REGION TODAY INTO TONIGHT...WITH THE HEAVIEST AMOUNTS OVER DOWNEAST MAINE.
EXPECT HIGH WINDS ALONG THE DOWNEAST COAST TO PRODUCE BLIZZARD CONDITIONS
THERE...OTHERWISE BRISK WINDS WILL CAUSE SOME BLOWING AND DRIFTING SNOW
ACROSS THE REST OF NORTHERN AND DOWNEAST MAINE. SNOW SHOULD TAPER TO
FLURRIES ACROSS ALL OF THE REGION LATE TONIGHT AS THE LOW CONTINUES TO
MOVE EAST INTO THE OPEN ATLANTIC.
DISCUSSION...
DUE TO TIME CONSTRAINTS...WE WILL LIMIT MOST OF THE DISCUSSION TO THE STORM
AT HAND. ALL THREE NCEP MODELS INDICATE A +18 TO +20 VVEL CENTER MOVING
ACROSS THE DOWNEAST COAST THIS MORN INTO EARLY AFT. THIS WILL CAUSE SNOW
RATES UP TO 2 TO 3 INCHES PER HOUR ACROSS THIS AREA...COMBINED WITH NE
WINDS EXPECTED TO BE IN THE 25 TO 35 MPH RANGE...SHOULD PRODUCE BLIZZARD
CONDITIONS ACROSS ZONES 29 AND 30...JUSTIFYING A BLIZZARD WARNING THERE.
SNOWFALL AMOUNTS HAVE BEEN ADJUSTED UPWARD TO BETTER REFLECT THE COHERENCE
OF THIS VVEL BULLSEYE ACROSS THE FA AND TO ACCOUNT FOR A WELL DEFINED MID
LVL VORTICITY CENTER AND ASSOCIATED COMMA CLOUD SYSTEM APPROACHING THE FA.
AFTER CONFERENCING WITH HPC...WE OPTED TO INCLUDE ZONES 5...6 AND 10 INTO
THE WARNING AND ISSUE AN ADVISORY FOR ZONES 1 THROUGH 4...GIVEN WV IMAGERY
INDICATING THE MID LVL VORTEX TRACKING SLIGHTLY MORE NWRD THEN MODELS
CURRENTLY PROG. SOUTHERN ZONE 4 WILL HAVE TO BE MONITORED CLOSELY FOR
WARNING CRITERIA SNFL LATER TDY. THE CLOSEST ANALOG TO THIS STORM IS MARCH
30-31 2001...WHICH WAS WELL HANDLED ACROSS OUR FA DOWNEAST...BUT UNDER-
FORECASTED ACROSS THE NORTH DUE TO SNFL RATES BEING UNDERESTMATED WITH THE
MID LVL VORTEX/COMMA CLOUD SYSTEM.
NO SIGNIFICANT CHGS MADE TO THE REST OF THE FCST ATTM.
COASTAL WATERS...STORM WARNING TODAY...AND THEN GALE WARNING TNGT AS NE TO
N WINDS SLOWLY SUBSIDE BEHIND THE STORM.
.CAR...BLIZZARD WARNING TODAY FOR ZONES 29 AND 30
WINTER STORM WARNING FOR SNOW TODAY AND THIS EVENING ZONES...
5/6/10/31/32/11/15>17
WINTER WEATHER ADVISORY FOR SNOW TODAY AND THIS EVENING ZONES...
5/6/10
COASTAL WATERS: STORM WARNING TODAY AND GALE WARNING TONIGHT.
VJNMEZ001>006-010-011-015>017-029>032-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
510 AM EST SAT JAN 4 2003
HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK... HANCOCK... NORTHERN SOMERSET...
PENOBSCOT... PISCATAQUIS... WASHINGTON.
.DAY ONE...BLIZZARD WARNING FOR COASTAL DOWNEAST MAINE TODAY.
WINTER STORM WARNING FOR INTERIOR DOWNEAST AND EAST
CENTRAL MAINE TODAY AND THIS EVENING.
WINTER WEATHER ADVISORY FOR SNOW ACROSS NORTHERN MAINE
LATE THIS MORNING THROUGH EVENING.
COASTAL WATERS: STORM WARNING TODAY AND GALE WARNING
TONIGHT.
THE ABOVE HEADLINES ARE A RESULT OF A COASTAL LOW TRACKING FROM CAPE
COD TO SOUTHERN NOVA SCOTIA TODAY. HEAVIEST SNOWFALL AND STRONGEST
WINDS WILL OCCUR OVER DOWNEAST MAINE WITH THIS STORM. SNOW SHOULD
TAPER OFF TO FLURRIES ACROSS THE AREA BY LATE TONIGHT AS THE LOW
CONTINUES EAST TOWARD THE OPEN NORTH ATLANTIC.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR SNOWFALL AMOUNTS WILL BE NEEDED TODAY.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER
CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.
VJNThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338894, 5338895.